Hi all, I’ve not posted before, although this forum has given me so much. I read it avidly every day. Today I’m incensed and have to rant to people who understand. Sorry for that, and sorry for long post.
So, Wednesday stomach issues, probably viral, endless diarrhoea. Saturday afternoon felt really ill, hubby wants to go to ED. I can barely walk, so he gets paramedics. ED really busy, finally seen, potassium very low due to fluid loss. On IV, ask if I should just take my Flecainide (prescribed by a brilliant EP, take twice daily, can go up to 250g if in PAF etc.) Oh we are transferring you to the halfway house, they’ll sort it out. Gets there, now in Afib 5 hours. I finally buzz to ask when the doctor is going to give the go ahead to take my Flec and Apixaban (usual dose was due at 9pm), let alone using it to try to put me back in NSR. Very busy. Finally take it at 12.30, my own stash is just out of reach. Stressed completely as I’ve had a TIA when uncoagulated. Had to go to the loo, moving around makes my HR jump enormously. Worst recorded was 173. Confined to bed. Back in NSR 40 minutes after taking my Flec. 🙄
This morning consultant comes in (Medicine). Says as no more diarrhoea, I can go home. Then says I’m going to change you to Sotalol instead of Bisoprolol, and you can just take Flec if you need it, I’ll organise that. Hold on, says I, I have had great success in controlling my AFib since taking Flec, I’ve had zero side effects, and I believe Sotalol has some pretty serious potential side effects. Why? Well you’ve had an arrhythmia where your hr has jumped around from 105, 110 to 173 to 58 ( no actually, that was in NSR, and is my norm), but hey ho. Hello? Has he no idea that that’s exactly what being in AFib looks like? Has he not read that I’ve had PAF for 10 years? But if so, why does he think I take Flec? No thanks, I say, he looks astonished. Anyway, I say that any change to my AFib meds will be discussed with my EP. At this point I’m wondering if he actually knows what that is? Who is he?, he asks with a sneer. I tell him, and say I’ll email the EP to let him know. I also say that I know that low potassium is a well-known cause of heart arrhythmias in ‘normal’ people, let alone us AFibbers, he looks like he wants to slap me for being the jumped up know-nothing he clearly cannot abide questioning his decisions.
How frightening is that? 99% of people would have accepted it meekly. Boy, outwith the experts in AFib, the rest of the medical profession have significant gaps in their knowledge, but worse, some have the arrogance to not even try to listen/learn. What really frightened me was overhearing a nurse saying to the lady in the next room that she had been taken off Apixaban permanently by this same Medicine consultant. No referral to the dept who had originally prescribed it, who must have had a valid reason for so doing. All this being trained to the junior doctors on the ward. 😰
Rant over. Hope any future post I make is more positive!